Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Lake Charles, LA

March 18, 2003Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 18, 2003, 3:42 PM CST for Rapides Parish, Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 3:42 PM CST (21:42 UTC)
Expired
Mar 18, 2003, 4:45 PM CST
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 2:15 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 182142
SVRLCH
LAC079-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
341 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 445 PM CST

* AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF HINESTON...MOVING NORTHEAST AT
  35 MPH.

* THIS STORM WILL BE NEAR...
  GARDNER BY 355 PM CST
  WOODWORTH...LECOMPTE BY 400 PM CST
  ALEXANDRIA BY 405 PM CST
  PINEVILLE...ECHO BY 410 PM CST
  BALL BY 415 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CST TUESDAY EVENING FOR 
SOUTHWESTERN LOUISIANA. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3136 9291 3134 9286 3125 9281 3104 9281
          3109 9224 3134 9223 3141 9215 3148 9221
          3137 9269 3149 9273

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:15 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 18, 2:15 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST TUE MAR 18 2003

WILL TRY TO BE BRIEF WITH THIS DISCUSSION AS SEVERE WEATHER HAS BEEN
OCCURRING ACROSS THE FORECAST AREA...MAINLY LAKES AREA OF SOUTHEAST
TEXAS.

SPECIAL 18Z UPPER AIR SOUNDING FOR KLCH SHOWED QUITE A BIT OF
MOISTURE ADVECTION HAD TAKEN PLACE FROM 12Z. PWAT JUMPED TO
NEARLY 1.5 INCHES AND MOIST DEPTH HAD RISEN TO 75H OR 8K FT.
INSTABILITY HAS ALSO INCREASED WITH LAPS CAPES BETWEEN 1000-1800
J/KG ACROSS SOUTHWEST AND WEST CENTRAL LOUISIANA.

WATER VAPOR IMAGERY INDICATING SHORT WAVE ROTATING INTO CENTRAL
AND EASTERN TEXAS. UPPER AIR SOUNDING AND PROFILER DATA SHOWS 5H
SPEED MAX WITH 50 TO 70 KNOT WINDS ACROSS THE FORECAST AREA. LEFT
EXIT REGION OF STRONG 3H JET ALSO IS ACROSS THE FORECAST AREA.

AT THE SURFACE...BOUNDARY MOVING QUICKLY TO THE SOUTHEAST AT
40 KNOTS THROUGH SOUTHEAST TEXAS. TEMPERATURE AT TV STATION IN
BEAUMONT HAS DROPPED TO 59F FROM THE MID 70S IN THE PAST HALF HOUR.
LOOKS LIKE POTENT MESO-LOW HAS DEVELOPED ALONG THIS BOUNDARY IN
LOWER SOUTHEAST TEXAS. STATION PRESSURE HERE AT KLCH HAS DROPPED TO
994 MB. BEST PRESSURE FALLS ARE SEEN ACROSS CENTRAL AND NORTHERN
LOUISIANA. SO EXPECT MESO-LOW TO LIFT QUICKLY TO THE NORTHEAST DURING
THE REMAINDER OF THE AFTERNOON ACROSS WEST CENTRAL AND CENTRAL
LOUISIANA AND EXITING THE FORECAST AREA AND RAPIDES PARISH DURING THE
EARLY EVENING HOURS. BEST CHANCE FOR SEVERE WEATHER WILL BE CLOSE TO
THE TRACK OF THE MESO-LOW AND EAST OF THE SURFACE BOUNDARY DURING THE
NEXT FEW HOURS.

THINGS LOOK TO IMPROVE LATER DURING THE EVENING HOURS AS SURFACE
MESO-LOW AND STRONG UPPER LEVEL DYNAMICS EXIT THE AREA.

LESS DYNAMICS AND DRIER AIR WILL BE IN STORE FOR THE NEXT FEW DAYS.

NEXT MENTION OF SHOWERS WILL BE ON SUNDAY.

JUST HAD CONFERENCE CALL WITH SPC ON NEW WATCH FOR LOUISIANA AREA

.LCH...TOR WATCH...LAZ027>033-041>045-051>053-UNTIL 03Z(9PM)...SCA...
GMZ450-470.

.PRELIM NUMBERS...
AEX 52 77/52 77/49 70 5 0/0 0/0 1
BPT 53 77/53 77/52 72 3 0/0 0/0 1
LCH 54 77/54 77/52 72 3 0/0 0/0 1
LFT 55 77/54 77/53 72 4 0/0 0/0 1

7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 8 hours 14 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
728 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE
AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA
OVERNIGHT THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD
WEDNESDAY THROUGH MONDAY.

TRARES

In the hours before

Local storm report, Mar 18, 1:14 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
114 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    1 W WOODVILLE             TX   WIND DAMAGE
03/18/03   TYLER                          BARN DESTROYED. TREE DOWN.
                                          REPORTED BY WOODVILLE
                                          SHERIFFS DEPARTMENT.

FN
Local storm report, Mar 18, 1:52 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    4 S BROOKELAND            TX   58 MPH TSTM WIND GUST
03/18/03   JASPER                         NUMEROUS REPORTS OF HIGH
                                          WINDS ESTIMATED AT 58 MPH.
                                          RAIN BLEW SIDEWAYS.

FN
Local storm report, Mar 18, 1:52 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    4 S BROOKELAND            TX   58 MPH TSTM WIND GUST.
03/18/03   JASPER                         RAIN BLEW SIDEWAYS.

FN
Local storm report, Mar 18, 2:02 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
202 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    9 N BURKEVILLE            TX   .88 INCH HAIL
03/18/03   NEWTON                         INTERSECTION OF 255 AND
                                          877.

FN
Special weather statement, Mar 18, 2:50 PM CST, 52 minutes before
TXZ180>182-201-215-216-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CST TUE MAR 18 2003

...TORNADO WATCH NUMBER 51 IS NO LONGER IN EFFECT...

THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED EAST AND
OUT OF TEXAS INTO LOUISIANA. THEREFORE...THE TORNADO WATCH IS NO
LONGER IN EFFECT FOR SOUTHEAST TEXAS.

RUA
Local storm report, Mar 18, 3:21 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
321 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SLAGLE                    LA   .75 INCH HAIL
03/18/03   VERNON                         DIME SIZE HAIL REPORTED BY
                                          STORE EMPLOYEE.

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:45 PM CSTSpecial Marine WarningLCH60 min
Mar 18, 3:08 PM CSTSevere Thunderstorm WarningLCHVernon67 min
Mar 18, 4:45 PM CSTTornado WarningLCHAvoyelles, Rapides45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.